Florida, 2007

Lightning Strike in Florida, August 31, 2007

August 31, 2007 · NWS MLB · 1 event in 1 county or zone

Isolated pulse thunderstorms produced lightning over central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Isolated pulse thunderstorms produced lightning over central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 31, 12:39 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 12:39 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI AUG 31 2007

.DISCUSSION...

TONIGHT...GENERAL FLOW AROUND UPR DISTURBANCE JUST NORTH OF THE
REGION WILL PUSH SHOWERS AND SCATTERED EVENING THUNDERSTORMS
SLOWLY EWD ACROSS THE AREA. EVENING PRECIP FORECAST KEEPS SLIGHTLY
A HIGHER RAIN CHANCE ALONG THE COAST GIVEN THE WLY STEERING
COMPONENT. ACTIVITY WILL SLOWLY DISSIPATE WHILE BECOMING SITUATED
MAINLY OVER THE OFFSHORE WATERS BY LATE TONIGHT.

WEEKEND...HIGH PRESSURE CENTER CURRENTLY OVER SOUTH CENTRAL
CANADA IS FORECAST TO SETTLE SOUTHEASTWARD TO THE MID ATLANTIC
COAST. THE ASSOCIATED NORTHERN STREAM TROUGH WILL LIFT OUT BUT
SOUTHERN PORTION WILL CUT OFF OVER THE SOUTHEAST. AS A RESULT...THE
MODELS INDICATE THE WEAK FRONTAL LOW IN THE VICINITY OF THE
FLORIDA PANHANDLE WILL MOVE LITTLE. THIS WILL PROVIDE A MOIST
SOUTHWEST FLOW THAT IS LIGHT ENOUGH FOR AN EAST COAST SEA BREEZE
TO FORM BOTH DAYS. THIS USUALLY RESULTS IN HIGH RAIN CHANCES...AND IF
TODAY IS ANY INDICATION...WE SHOULD CONTINUE WITH OUR FIRST WET
PERIOD ALONG THE COAST SINCE LATE JULY/EARLY AUGUST.

HAVE ADJUSTED SATURDAY POPS TO THE REFLECT LIKELY NUMBERS ACROSS
ABOUT THE NORTHERN TWO THIRDS OF THE AREA...WHICH IS IN AGREEMENT
WITH MOS VALUES. WEAKER STEERING IN THE SOUTH SHOULD RESULT IN A
LITTLE LOWER CHANCES THERE.

THE MAV MOS POPS DROP OFF ON SUNDAY TO 40 PERCENT AS MID LEVEL
TEMPS/HEIGHTS INCREASE SLIGHTLY...BUT WITH PRECIPITABLE WATER
STILL ABOVE AVERAGE AND A COUPLE DAYS OF SOME SURFACE
MOISTENING...WILL LEAVE CURRENT FORECAST NUMBERS WHICH HAVE 50
PERCENT ACROSS THE NORTH HALF AND 40 PERCENT ONLY IN THE SOUTH.

NEXT WORKWEEK...THERE DOES NOT LOOK LIKE ANY MAJOR CHANGES IN THE
PATTERN WITH WEAK FRONTAL BOUNDARY SITUATED JUST TO OUR NORTH.
ANOTHER NORTHERN STREAM SHORTWAVE PASSING OFF THE NORTHEAST U.S.
WILL DRIVE ANOTHER SURFACE HIGH SOUTHEAST OUT OF CANADA DURING THE
MIDDLE PART OF THE WEEK. THIS SHOULD KEEP THE SUBTROPICAL RIDGE
JUST TO OUR SOUTH THROUGH WED THEN SOME WEAKENING IS PROGGED LATE
IN THE WEEK. STEERING WINDS MAY REMAIN SOUTHWEST THROUGH MUCH OF
THE WEEK...THOUGH THEY SHOULD CONTINUE TO BE LIGHT. MOISTURE
VALUES ARE NOT FORECAST TO DROP OFF AND MID LEVEL TEMPS SHOULD NOT
WARM. THEREFORE IT LOOKS LIKE CONVECTION WILL BE ACTIVE EACH
AFTERNOON. CURRENT POPS OF 40-50 PERCENT AGREE WITH THE 12Z MEX
GUIDANCE SO NO CHANGES WILL BE MADE.

&&

.AVIATION...
SCT MVFR WITH ISOLD IFR CONDITIONS IN SCT PRECIP AREAS THROUGH 02Z
BECOMING VFR AREA WIDE BY 04Z. MAIN THREAT WL BE ISOLD CONVECTIVE
DOWNBURST WINDS NEAR AIRPORT SITES THROUGH 01Z.

&&

.MARINE...

TONIGHT...WINDS AND SEAS WL BE HIGHER AT THE COAST NEAR LARGER
BATCH...POSSIBLY ORGANIZED BATCH OF WEST COAST STORMS MOVING
OFFSHORE LATER THIS AFTERNOON. THREAT FOR STRONG WIND GUSTS
EXISTS ESPECIALLY NORTH OF SEBASTIAN INLET.

WEEKEND...NO WIND/WAVE PROBLEMS WITH LIGHT OFFSHORE FLOW
CONTINUING AND SEAS SHOULD BE BELOW 3 FEET. THE MAIN HAZARD WILL
BE LIGHTNING STORMS...MAINLY MOVING OFFSHORE IN THE AFTERNOON FROM
ABOUT SEBASTIAN INLET NORTHWARD. A FEW STORMS ARE EXPECTED
OVERNIGHT TOO NEAR THE GULF STREAM.

MON-WED...LITTLE CHANGE IN THE PATTERN. THE GFS SUGGESTS THAT THE
OFFSHORE FLOW MAY INCREASE A LITTLE DUE TO WEAK LOW TO OUR NORTH
BUT THE MAIN HAZARD WILL CONTINUE TO BE LIGHTNING STORMS WHICH
SHOULD CONTINUE TO MOVE OFFSHORE IN THE AFTERNOON...ESPECIALLY
ACROSS THE NORTH HALF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  75  90 /  40  60  40  50
MCO  75  91  75  93 /  30  60  30  50
MLB  75  90  75  91 /  40  60  30  40
VRB  74  91  74  91 /  40  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Aug 31, 9:10 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT FRI AUG 31 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
312100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1010 AM EDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING POSSIBLE LATE TODAY...

...THUNDERSTORM IMPACT...
A MOIST ATMOSPHERE AND NUMEROUS LOW LEVEL BOUNDARIES FROM
OUTFLOWS...SEA AND LAKE BREEZES WILL INCREASE THE COVERAGE OF
SHOWERS AND STORMS THIS AFTERNOON. STORM ACTIVITY WILL BE GREATEST
DURING THE LATE AFTERNOON...WITH SHOWERS AND STORMS LINGERING INTO
THE EVENING. SCATTERED STRONG STORMS INITIALLY ALONG AND NEAR THE
INTERSTATE FOUR CORRIDOR WILL PRODUCE HEAVY DOWNPOURS...DEADLY
CLOUD TO GROUND LIGHTNING ALONG WITH WIND GUSTS TO 50 MPH. STORMS
WILL SPREAD SOUTH TO LAKE OKEECHOBEE AND THE SPACE AND TREASURE
COAST DURING THE LATE AFTERNOON.

PERSONS OUTDOORS SHOULD KEEP A WEATHER EYE TO THE SKY AND MOVE
INDOORS AT THE FIRST SIGN OF A DEVELOPING OR APPROACHING STORM.

...FLOOD IMPACT...
STRONG STORMS MAY DROP A QUICK ONE TO TWO INCHES OF RAINFALL...WITH
TOTALS POSSIBLE IN EXCESS OF THREE INCHES WHERE MORE THAN ONE
ROUND OF RAINFALL MOVES THROUGH. THESE HEAVY AMOUNTS COULD
PRODUCE TEMPORARY FLOODING OF STREETS AND LOW LYING AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS WILL MOVE EAST ACROSS THE INTRACOASTAL AND ATLANTIC
COASTAL WATERS FROM THE MAINLAND LATE TODAY AND TONIGHT. THE BEST
CHANCE OF STRONG MARINE WIND GUSTS WILL BE NORTH OF PORT
CANAVERAL AND OVER THE VOLUSIA COUNTY COASTAL WATERS LATE THIS
AFTERNOON. THE MAIN THREATS WILL BE CLOUD TO WATER LIGHTNING
STRIKES AND REDUCED VISIBILITY IN HEAVY RAIN. A FEW STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOIST CONDITIONS WILL LINGER OVER THE LABOR DAY WEEKEND AND
THROUGH MUCH OF NEXT WEEK. THE PRESENCE OF A FRONTAL TROUGH JUST
NORTH OF THE AREA WILL ALSO PROVIDE FOR INCREASED RAINFALL
POTENTIAL. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Aug 31, 1:17 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT FRI AUG 31 2007

FLZ045-311900-
ORANGE-
217 PM EDT FRI AUG 31 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER WINDERMERE TO PINE HILLS...MOVING EAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

JP

The radar

The Melbourne radar (KMLB), 85 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
August 31, 2:42 PM EST
Where
Orange County, Winter Park
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.600, -81.330

A school crossing guard was struck and injured by lightning while on duty in Winter Park. He was hospitalized with burns and released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60883.